PMRGCAuk
7,072 members11,253 posts

Methotrexate

Hi everyone,

I follow the site quite regularly and have found it most helpful but wonder if anyone give me advice about taking methotrexate instead of daily 7.5mg prednisolone. I have had GCA for nearly 3years and I know my rheumatologist wants me off steroids but I've had a number of severe flares recently and keep you yoyoing between 15 and 7.5mg Pred. Read about the methotrexate side effects which seem a bit extreme. Would appreciate some chat about it.

Thank you

9 Replies
oldestnewest

Methotrexate will NOT replace pred - especially in GCA. It MAY allow you to get the same effect from a lower dose of pred but that doesn't apply to everyone and it inevitably adds in another layer of side effects which can be unpleasant. If methotrexate is to achieve much in GCA it is recommended it be started in the first month after diagnosis and starting pred, starting it later does not work as well. I can't give you a reference for that I'm afraid. My own feelings about methotrexate, whether for PMR or for GCA, is that you could perhapds try it: if you have no side effects that is fair enough and it may help. But if it doesn't or if you have side effects - I wouldn't continue with it myself.

After nearly 3 years I would say your rheumatologist is causing the flares by trying to force you to reduce below the dose of pred you need currently - certainly above the 7.5mg which appears to be where you flare? If he were patient and allowed you to remain at (say) 10mg for longer your might not have flares - when flares repeatedly happen at a similar dose it is usually a very clear message! Below 10mg you need to reduce in small steps - absolutely not more than 1mg at a time, for some people even less.

There are a lot of people on the forum who were on pred for more like 5 years - and that is a far more realistic expectation.

2 likes
Reply

Thank you for all the info. Will certainly take it all into consideration and will speak to Rhuematologist when I see him again. Will keep going with the Pred meantime.

Reply

Clementine,

I had GCA and it took 5 years before it went into remission.

I stuck with pred and refused any Steroid Sparing Agent, but it is a PERSONAL DECISION, one only you can make.

You are yo-yoing and that, in my opinion, and I am not a medic, is the problem.

send an email to pmrgcafightersne@gmail.com headed reduction plans address FAO attn Jinasc and you will be sent two plans and an explanation which will help you convince your Rheumy.

In the meantime, go back to 10mg and wait till you get DSNS and TaH reduction plans and an article by a leading Researcher into GCA on a Fact Study.

2 likes
Reply

PMRPro

Saw a Rheumotologist other than my regular one because I had Reclast at a new facility. She supported what you have reported..the literature now says it takes at least 2 years (if not more) to get rid of PMR. If doctors made this clear at the initial diagnosis when we are in shock and fear our expectations would not be unrealistic and we would not hurt ourselves by decreasing too rapidly causing flares and the need to go back to square one.

Reply

Ah yes - but it is doctors who ALSO have unrealistic expectations and push patients to reduce. And even tell them it can't be PMR if it has lasted longer than 2 years. Can you continue with this one?

1 like
Reply

Not sure I want to. I like the combination of my doc in NY and the forum.

Reply

If you are taking MTX, I have found that taking it last thing at night is best. I seem to sleep through the worst of it. Thankfully, it just makes me tired and a bit spacey for a few hours. It's a tip I got from a friend who's daughter takes it for Chrones. Not sure it's working for me as a steroid sparing drug. I seem stuck at 15mgs of Pred. Whenever I go down to 12.5 my temples get tender and I'm a bit achey. I'm trying DSNS tapering this month but it's still tough. Best of luck!

Reply

Thank you everyone!

Reply

I have PMR. My doc added methotrexate to prednisone and I thought it was not helping until I went off it and felt terrible. I take it once a week.

Reply

You may also like...